Oklahoma, 2013

Hail and Damaging Winds in Oklahoma, March 9, 2013

March 9, 2013 · NWS OUN · 7 events in 4 counties and zones

A potent upper level storm system moved across the Central Plains during the afternoon and evening hours of March 9th. A strong cold front surged across Oklahoma during the afternoon hours, generating a broken line of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A potent upper level storm system moved across the Central Plains during the afternoon and evening hours of March 9th. A strong cold front surged across Oklahoma during the afternoon hours, generating a broken line of thunderstorms. As these storms encountered better low level moisture, a few of them became severe, producing very large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 9, 11:20 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 9, 11:20 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
 NATIONAL WEATHER SERVICE NORMAN OK
1120 AM CST SAT MAR 9 2013

.AVIATION...
ABUNDANT MOISTURE HAS LEAD TO WIDESPREAD MVFR AND SOME IFR CEILINGS
THIS MORNING. EXPECT CEILINGS ACROSS WEST TO DISSIPATE RIGHT AROUND
OR JUST AFTER ISSUANCE. FARTHER EAST THEY SHOULD REMAIN IN MVFR CAT
WITH A FEW HOURS OF THUNDERSTORMS POSSIBLE. OTHERWISE GUSTY SOUTH TO
SOUTHWEST WINDS TODAY WILL BE REPLACED BY EVEN STRONGER
NORTH/NORTHWEST WINDS LATE TONIGHT AND ON SUNDAY WITH FREQUENT GUSTS
OVER 40 MPH. LOWER MVFR CEILINGS WILL ALSO REDEVELOP BEHIND COLD
FRONT LATE TONIGHT.

30

&&

.PREV DISCUSSION... /ISSUED 1057 AM CST SAT MAR 9 2013/

.UPDATE...
A NARROW BAND OF MOIST CONVECTION CONTINUES TO DEVELOP ALONG AND
JUST AHEAD OF A PACIFIC COLD FRONT MOVING INTO WESTERN NORTH
TEXAS. THIS TREND WILL CONTINUE THROUGH THE AFTERNOON...SHIFTING
EAST...AS THE UPPER LOW SLOWLY DRIFTS INTO EASTERN CO THIS
EVENING. CLOUD COVER WILL RESULT IN LIMITED INSTABILITY AHEAD OF
THIS FRONT...ALTHOUGH SOME POCKETS COULD DEVELOP ALONG THE RED
RIVER...WESTERN N TX...AND PORTIONS OF SE OK LATER TODAY (VISIBLE
IMAGERY SHOWS A SMALL AREA OF CLEARING ACROSS THIS AREA). THIS IS
WHERE SOME SEVERE CONVECTION COULD DEVELOP THROUGH THE EARLY
EVENING HOURS UNDER DIFFLUENT FLOW ALOFT...WITH THE MAIN THREATS
BEING HAIL AND DAMAGING WINDS. PRECIP CHANCES WILL COME TO AN END
FOR MOST OF THE REGION WEST TO EAST LATER. MAXTS WERE LOWERED FOR
MOST LOCATIONS CONSIDERING CURRENT TRENDS...AND POPS HAVE BEEN
ADJUSTED SLIGHTLY.

BARNES

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  41  47  26 /  70  20  10   0
HOBART OK         67  36  48  23 /  70  10  10   0
WICHITA FALLS TX  73  43  54  29 /  60  10  10   0
GAGE OK           64  32  44  18 /  40  20  20   0
PONCA CITY OK     63  39  45  24 /  80  20  20  10
DURANT OK         64  51  59  32 /  80  80  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM 7 AM TO 7 PM CDT SUNDAY FOR OKZ006>008-
     011>013-017>020-023>025-027>029-038-044.

     WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR OKZ004-005-009-010-
     014>016-021-022-033>037.

TX...WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR TXZ083>089.

&&

30/03
Hazardous weather outlook, Mar 9, 12:04 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1204 PM CST SAT MAR 9 2013

OKZ004>048-050>052-TXZ083>090-101815-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1204 PM CST SAT MAR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA EXTENDS SOUTH OF A LINE FROM NEAR
SHAWNEE...TO PAULS VALLEY...TO ARCHER CITY.

TIMING...
THE MOST LIKELY TIME FOR STRONG TO SEVERE THUNDERSTORMS WILL BE
FROM 1 TO 9 PM.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE EAST THIS AFTERNOON
ACROSS WESTERN OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS.
INSTABILITY WILL SLOWLY INCREASE AHEAD OF THIS ACTIVITY NEAR THE
RED RIVER AND ACROSS PORTIONS OF SOUTH CENTRAL OKLAHOMA. THIS IS
WHERE SOME SEVERE THUNDERSTORMS MAY DEVELOP AHEAD OF A PACIFIC
COLD FRONT AND DRYLINE INTERSECTION. LARGE HAIL...UP TO THE SIZE
OF HALF DOLLARS...AND DAMAGING WIND GUSTS NEAR 60 MPH WILL BE THE
PRIMARY HAZARDS. HOWEVER...TORNADOES CANNOT BE RULED OUT
ESPECIALLY ACROSS SOUTHERN OKLAHOMA NEAR THE RED RIVER LATE THIS
AFTERNOON THROUGH THIS EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY MAR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
EXPECT BREEZY CONDITIONS THIS AFTERNOON THROUGH TONIGHT ACROSS
THE WESTERN HALF OF OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS.
SUSTAINED WINDS OF 20 TO 35 MPH WITH GUSTS NEARING 50 MPH CAN BE
ANTICIPATED. A WIND ADVISORY IS IN EFFECT FOR WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH TONIGHT.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED
THIS AFTERNOON THROUGH EARLY THIS EVENING ACROSS WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
RAIN AND A FEW ISOLATED THUNDERSTORMS MAY LINGER THROUGH EARLY
SUNDAY MORNING ACROSS SOUTHEASTERN OKLAHOMA AS AN UPPER LEVEL LOW
EXITS THE CENTRAL PLAINS. A RAIN SNOW MIX WILL ALSO BE POSSIBLE
ACROSS FAR NORTHERN AND NORTHWESTERN OKLAHOMA SUNDAY AS COLDER AIR
MOVES INTO THE REGION.

OTHER HAZARDOUS WEATHER...
BREEZY NORTH TO NORTHWEST WINDS ARE EXPECTED TO DEVELOP BEHIND A
STRONG COLD FRONT ON THE BACK SIDE OF THE UPPER LEVEL LOW ON
SUNDAY. SUSTAINED WINDS OF 20 TO 35 MPH...GUSTING UP TO 50 MPH CAN
BE EXPECTED THROUGH SUNDAY EVENING. IN RESPONSE...FIRE DANGER WILL
BE ELEVATED ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS ON
SUNDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5
AM SUNDAY.

BARNES/KURTZ

In the hours before

Special weather statement, Mar 9, 12:29 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1229 PM CST SAT MAR 9 2013

OKZ023-024-038-091900-
CADDO OK-CANADIAN OK-COMANCHE OK-
1229 PM CST SAT MAR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR CADDO...SOUTHWESTERN CANADIAN
AND CENTRAL COMANCHE COUNTIES UNTIL 100 PM CST...

AT 1227 PM CST...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 4 MILES SOUTHEAST OF EAKLY TO MEERS TO 6 MILES SOUTH OF CACHE...
MOVING NORTHEAST AT 65 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
LAWTON...ANADARKO...CACHE...APACHE...ELGIN...CYRIL...FLETCHER...
BINGER...FORT COBB...MEDICINE PARK...GRACEMONT...LOOKEBA...LAKE
ELLSWORTH...FORT COBB RESERVOIR...COGAR...ALBERT...FORT SILL...LAKE
CHICKASHA...BOONE AND MEERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3472 9862 3540 9853 3557 9805 3453 9826
      3451 9872
TIME...MOT...LOC 1827Z 221DEG 57KT 3528 9848 3476 9858 3454 9864

30
Special weather statement, Mar 9, 1:00 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CST SAT MAR 9 2013

OKZ023-024-027-038-039-044-091930-
COTTON OK-CADDO OK-GRADY OK-CANADIAN OK-STEPHENS OK-COMANCHE OK-
100 PM CST SAT MAR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COTTON...
SOUTHEASTERN CADDO...GRADY...SOUTHERN CANADIAN...NORTHWESTERN
STEPHENS AND EASTERN COMANCHE COUNTIES UNTIL 130 PM CST...

AT 1255 PM CST...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM BINGER TO 7 MILES SOUTHWEST OF ANADARKO TO LAWTON TO 3 MILES
WEST OF COOKIETOWN...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
LAWTON...DUNCAN...CHICKASHA...ANADARKO...MARLOW...TUTTLE...WALTERS...
MINCO...APACHE...COMANCHE...UNION CITY...RUSH SPRINGS...ELGIN...
CYRIL...BRAY...FLETCHER...NINNEKAH...GERONIMO...STERLING AND EMPIRE
CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3543 9832 3550 9775 3442 9772 3422 9855
TIME...MOT...LOC 1855Z 225DEG 37KT 3529 9831 3501 9834 3461 9841
3429 9851

30

The radar

The Altus AFB radar (KFDR), 93 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Stephens

When
March 9, 1:35 PM CST
Where
Stephens County, 0.9 mi SW of Sunray
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.410, -97.970

No damage was reported.

Thunderstorm Wind, Cleveland

When
March 9, 1:50 PM CST
Where
Cleveland County, 3.66 mi ENE of Norman
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.240, -97.380

Large tree limbs of 10 to 12 inches in diameter were downed at the intersection if 48th Avenue Northeast and East Robinson Street in Norman. Damages estimated.

Thunderstorm Wind, Cleveland

When
March 9, 1:56 PM CST
Where
Cleveland County, 3.66 mi ENE of Norman
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.240, -97.380

No damages were reported.

Hail, Jefferson

When
March 9, 2:14 PM CST
Where
Jefferson County, 3.45 mi N of Terral
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
33.950, -97.940

No damage was reported.

Hail, Love

When
March 9, 3:24 PM CST
Where
Love County, Thackerville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.790, -97.140

No damage was reported.

Hail, Love

When
March 9, 4:24 PM CST
Where
Love County, 0.69 mi S of Marietta
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.930, -97.120

No damage was reported.

Hail, Stephens

When
March 9, 8:38 PM CST
Where
Stephens County, 0.9 mi SW of Sunray
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.410, -97.970

No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428444, 428451, 428452, 428445, 428446, 428449, 428450.